advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Clarinda, Iowa, USA:

My son has type 1 diabetes, and I am very concerned about his safety at school. At times there is no nurse or any other trained professional in the building at all, and the school he attends refuses to administer glucagon for liability reasons. What kind of complications could be the result of waiting for the rescue team to administer it rather than giving it immediately?

Answer:

It is indeed true that delay in giving glucagon might lead to a seizure, but it is also unrealistic in these days of constrained budgets to hope that a school nurse will always be available in every school. Such an event is likely to be very rare, but the concern is understandable and so, as with all hypoglycemia problems, the remedy lies in prevention.

I think that what you need to do, and indeed may already have done, is to develop a 24 hour profile of blood sugars which will probably have to involve weekend rather that school days and then meet with the doctor or the nurse educator in your diabetes care team to see if the insulin regimen needs adapting to possible changes in appetite or exercise that might precipitate hypoglycemia. Your son needs to have glucose tablets if he feels low and as an alternative to glucagon administration it should be possible to arrange access to one of the glucose gels that can be squeezed into the cheek pouch.

DOB

Additional comments from Crystal Jackson, Paralegal, Government Relations Department, ADA:

It is the school's legal responsibility to provide trained personnel to administer glucagon during the school day and at all school-sponsored activities. In the event of severe hypoglycemia, a delay in treatment could result in brain damage or death. In addition, a delay in treatment or repeated hypoglycemia could also result in cognitive impairment which may, unfortunately, impact academic performance.

The school should be concerned about its liability in the event that it does NOT give glucagon. The only side effects from glucagon administration are nausea and vomiting - compared to brain damage or death are very minor.

I recommend this parent call 1-800-diabetes and ask for the ADA's school discrimination packet. Also, obtain copies of the new NDEP school guide, the ADA's school and day care position statement, copies of OCR agreements such as Loudoun County Public Schools which are all on-point with respect to this issue and provide copies to school personnel. OCR has been consistent in its determination that schools must provide trained personnel to administer glucagon and other diabetes care tasks - whether it be a school nurse or a teacher who has received training.

CJ

DTQ-20031105114428
Original posting 13 Nov 2003
Posted to School and Daycare

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.